Oklahoma, 2025

Hail and Damaging Wind in Oklahoma, April 24, 2025

April 24, 2025 · NWS AMA · 2 events in 2 counties and zones

Thunderstorms developed along and east of the dryline that formed in the west central Panhandles during the afternoon and evening of April 24th. These storms became severe with large hail, damaging winds occurring mainly across the eastern Texas and Oklahoma Panhandles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms developed along and east of the dryline that formed in the west central Panhandles during the afternoon and evening of April 24th. These storms became severe with large hail, damaging winds occurring mainly across the eastern Texas and Oklahoma Panhandles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 24, 5:33 PM CST, 1 hour 49 minutes earlier. Its key messages:

  • Issued at 241 PM CDT Thu Apr 24 2025
  • Isolated to potentially scattered severe thunderstorms possible again today with the primary hazards being large to destructive hail (baseball size or larger), damaging wind gusts, and heavy rainfall. A tornado cannot be ruled out.
  • A cold front on Friday will determine the amount the TX Panhandle that will have the potentially for severe storms once again. -Thunderstorms with maybe a severe potential may be possible through the rest of the forecast period as well.
Area forecast discussion, Apr 24, 5:33 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
633 PM CDT Thu Apr 24 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 241 PM CDT Thu Apr 24 2025

- Isolated to potentially scattered severe thunderstorms possible
  again today with the primary hazards being large to destructive
  hail (baseball size or larger), damaging wind gusts, and heavy
  rainfall. A tornado cannot be ruled out.

- A cold front on Friday will determine the amount the TX
  Panhandle that will have the potentially for severe storms once
  again.

-Thunderstorms with maybe a severe potential may be possible
 through the rest of the forecast period as well.

&&

.SHORT TERM ...
(This evening through Friday night)
Issued at 241 PM CDT Thu Apr 24 2025

As of this writing, a shroud of low clouds is starting to break up
and give way to some sunshine. Dewpoints across the combined
Panhandles are sitting near 60 for the central to southeastern
Panhandles with dewpoints dropping off to the lower 50s in the
northwest. A severe thunderstorm potential does exist today.
However, CAMS are all over the place with initiation this
afternoon. Some are initiating storms as far west as Dumas and
Umbarger line. However, much of the models also have negative
theta-e advection at H7 moving into the west leaving only the far
eastern Panhandles favorable for thunderstorm production. A 20Z
balloon release is scheduled and should give a better idea of
available moisture especially from H7 to H5.

One thing to watch will be the strengthening and positioning of
a dryline. Tds are progged to eventually decrease in the west,
which will help dry line mix east. As of this time the dry line
may only mix to the central Panhandles with storms initiating
across the central Panhandles and move into the eastern
Panhandles. Storm along this dryline may initiate from convective
temperatures being reached, but will have to watch the OK
Panhandle for help from a shortwave that may create a small
convective complex across the northern combined Panhandles going
into this evening before moving into western OK. Discrete storms
along the dryline south of this cold front are expected to be
isolated in nature and would not expected widespread storms across
the FA.

With SBCAPE progged to be above 2k J/Kg and bulk shear around 40
to 50 kts, just east of the dryline, there will be a decent chance
to see at least one decent supercell somewhere in the eastern TX
Panhandle. After what yesterday's storms produced would not rule
out some hail around 3" potentially being associated with a
healthy supercell in this environment.

LCL's are currently around 1KM with the abundant surface moisture
and low clouds that we have been seeing this morning. With Tds
expected to stay in the lower 60s across the eastern third to half
of the combined Panhandles late into the afternoon a tornadic
supercell cannot be ruled out at this time. The NAMnest does have
a modest 100 to 150 m^2 per s^2 0-1KM storm relative helicity. SPC
has upped the tornado outlook to a 5% since this morning. Will
have to watch any healthy supercells closely for attempts to form
a tornado and not just the large hail today. Again not
anticipating more than a couple of healthy supercells late this
afternoon into early evening.

The cold front coming in from the north tonight may or may not be
a factor in the thunderstorm production. However, cold pooling
form thunderstorms may bring it in a lot sooner than what some of
the short term models want to bring it in. Tomorrow, there is
quite the discrepancy for if this front will retreat enough to
bring Amarillo's highs into the 70s or not. Tomorrow's bust
potential for high temperatures is fairly high especially if the
front does not retreat like the models suggest. Afternoon
temperatures, especially across the northern Panhandles, are
expected to only rise into the 60s. The position of the front
will also be key to how much of the TX Panhandle will have a
marginal severe threat for tomorrow afternoon.

36

&&

.LONG TERM ...
(Saturday through next Wednesday)
Issued at 241 PM CDT Thu Apr 24 2025

Northwest flow aloft is looking to dominate the FA over the
weekend with a mid to upper level trough digging over the PacNW
into central CA on Sat. A closed low associated with this trough
is progged to form over central to northern CA late Sat as well.
Ridging is expected to build over the FA through Mon ahead of the
upper level trough. Showers and thunderstorms chances are
expected to continue through the extended period. The highest and
more widespread precipitation chances will be on Sat with each
subsequent day having a 20 to 40 percent chance, favoring
different regions of the combined Panhandles each day.

Saturday southeasterly surface winds will continue to feed in low
level moisture with an upslope aspect to the winds helping to
maintain cloud cover. On Saturday, with the aforementioned closed
low setting up up stream of the Southern Plains the FA will fall
under some divergence aloft helping to created showers and
thunderstorms with the abundant low level moisture expected. PoPs
are currently upwards of 50 to 80 percent for much of the day on
Saturday. However, not expecting any heavy rains just some steady
light rain which may end up giving some areas upwards of 0.25"
over a period of 6 to 8 hours or so. Because of the amount of
cloud cover expected on Sat, daytime temperatures are expected to
be in the upper 60s to lower 70s.

It is not until Sun, when the combined Panhandles break out of the
clouds and also warm back up into the 80s. Monday will be the same
way with highs in the 80s before the next cool down on Tuesday
with highs back in the 70s. Early Tuesday morning a weak cold
front is progged to come through the area thanks to the
aforementioned closed low finally making its way to the portions
of the Central to Southern Great Plains. By this time though, the
low should be coming across as an open wave. Details on the
extended and severe threat well into Wed are unknown at this time,
but would not rule out the potential for this time of year.

36

&&

.AVIATION...
(00Z TAFS)
Issued at 626 PM CDT Thu Apr 24 2025

VFR conditions are expected throughout the 00Z TAF period at all
TAF sites. Winds will be out of thew SW and S to start, before
shifting to northerly behind passing cold front between 06-12Z
Friday. Winds will be 10-20 kts. Some MVFR and IFR cigs are
possible in the wake of the cold front through the remainder of
the TAF period. Will AMD as observations and trends reflect
current conditions through the second half of the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                53  70  53  68 /  10  40  90  90
Beaver OK                  51  62  48  67 /  40  50  70  90
Boise City OK              48  59  45  68 /  10  40  80  70
Borger TX                  53  69  53  72 /  10  40  80  90
Boys Ranch TX              50  69  52  71 /  10  40  90  90
Canyon TX                  52  73  53  68 /  10  40  90  90
Clarendon TX               55  74  54  68 /  20  50  80  90
Dalhart TX                 46  65  47  69 /   0  20  90  80
Guymon OK                  49  61  46  68 /  10  40  80  80
Hereford TX                51  74  53  71 /  10  40  90  90
Lipscomb TX                54  66  52  68 /  40  30  70  80
Pampa TX                   53  68  53  68 /  20  40  80  90
Shamrock TX                55  74  55  68 /  30  40  80  90
Wellington TX              56  77  55  70 /  40  40  80  90

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...36
LONG TERM....36
AVIATION...29
Hazardous weather outlook, Apr 24, 1:53 PM CST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
253 PM CDT Thu Apr 24 2025

OKZ001>003-TXZ001>020-317-250800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
253 PM CDT Thu Apr 24 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Strong to severe storms are possible once again this afternoon and
evening across the Panhandles. Large hail and damaging winds, and
heavy rains are the primary threats. However, a tornado can not
be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe thunderstorms may be possible across some parts
of the Panhandles on Friday and Saturday. The primary hazards
with any severe storms will be large hail and damaging winds.

There are continued chances for thunderstorms each day from Sunday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Apr 24, 6:23 PM CST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
723 PM CDT Thu Apr 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Hail             11 E Pringle            36.02N 101.28W
04/24/2025  E2.50 Inch       Hutchinson         TX   Trained Spotter

            Report from mPING: Tennis Ball (2.50 in.).

&&
Local storm report, Apr 24, 6:33 PM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
733 PM CDT Thu Apr 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     Hail             1 SSE Borger            35.65N 101.39W
04/24/2025  M1.00 Inch       Hutchinson         TX   Public

&&

TLH
Local storm report, Apr 24, 6:34 PM CST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
734 PM CDT Thu Apr 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     Hail             9 WNW Waka              36.33N 101.19W
04/24/2025  E1.50 Inch       Hansford           TX   Trained Spotter

&&

TLH
Local storm report, Apr 24, 6:47 PM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
747 PM CDT Thu Apr 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Hail             1 SSE Spearman          36.19N 101.19W
04/24/2025  E1.75 Inch       Hansford           TX   Trained Spotter

&&
Local storm report, Apr 24, 7:12 PM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
812 PM CDT Thu Apr 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Hail             Spearman                36.20N 101.19W
04/24/2025  E1.00 Inch       Hansford           TX   Emergency Mngr

&&
Local storm report, Apr 24, 7:14 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
814 PM CDT Thu Apr 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     Hail             Gruver                  36.26N 101.41W
04/24/2025  E1.25 Inch       Hansford           TX   Emergency Mngr

&&

The radar

The Dodge City radar (KDDC), 148 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Beaver

When
April 24, 7:22 PM CST
Where
Beaver County, 0.55 mi W of Bryans Corner
Measured
1 in hail
Reported by
Public
Coordinates
36.620, -100.830

Thunderstorm Wind, Texas

When
April 24, 7:30 PM CST
Where
Texas County, 1.66 mi E of Goodwell
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -101.600

A heat burst occurred around 2030 CDT from decaying thunderstorms. This resulted in a few large tree branches being snapped to the east northeast of Goodwell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1255860, 1255862.